Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 17, NWS Des Moines, IA

March 5, 2022Mahaska County, Wapello County, Iowa

NWS Des Moines, IA issued this tornado warning at Mar 5, 2022, 6:40 PM CST for Mahaska County, Wapello County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2022, 6:40 PM CST (00:40 UTC)
Expired
Mar 5, 2022, 7:15 PM CST
In force
35 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Mahaska County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 2:04 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

666 
WFUS53 KDMX 060040
TORDMX
IAC123-179-060115-
/O.NEW.KDMX.TO.W.0017.220306T0040Z-220306T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
640 PM CST Sat Mar 5 2022

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northern Wapello County in southeastern Iowa...
  Southeastern Mahaska County in south central Iowa...

* Until 715 PM CST.
    
* At 640 PM CST, a severe thunderstorm capable of producing a tornado
  was located 8 miles southwest of Ottumwa Industrial Airport, or 8
  miles west of Ottumwa, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ottumwa and Ottumwa Industrial Airport around 650 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4113 9218 4100 9262 4106 9263 4123 9241
      4116 9241 4116 9218
TIME...MOT...LOC 0040Z 236DEG 41KT 4104 9258 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Martin
3 follow-up statements
898 
WWUS53 KDMX 060050
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
650 PM CST Sat Mar 5 2022

IAC123-060059-
/O.CAN.KDMX.TO.W.0017.000000T0000Z-220306T0115Z/
Mahaska IA-
650 PM CST Sat Mar 5 2022

...THE TORNADO WARNING FOR SOUTHEASTERN MAHASKA COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CST for southeastern
Iowa.

LAT...LON 4104 9248 4111 9251 4116 9241 4116 9218
      4113 9218
TIME...MOT...LOC 0049Z 236DEG 41KT 4110 9246 

$$

IAC179-060115-
/O.CON.KDMX.TO.W.0017.000000T0000Z-220306T0115Z/
Wapello IA-
650 PM CST Sat Mar 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CST FOR
NORTHEASTERN WAPELLO COUNTY...
    
At 649 PM CST, a severe thunderstorm capable of producing a tornado 
was located near Ottumwa Industrial Airport, moving northeast at 45 
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Wapello County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4104 9248 4111 9251 4116 9241 4116 9218
      4113 9218
TIME...MOT...LOC 0049Z 236DEG 41KT 4110 9246 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Martin
904 
WWUS53 KDMX 060059 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
659 PM CST Sat Mar 5 2022

IAC179-060115-
/O.CON.KDMX.TO.W.0017.000000T0000Z-220306T0115Z/
Wapello IA-
659 PM CST Sat Mar 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CST FOR
NORTHEASTERN WAPELLO COUNTY...
    
At 659 PM CST, a severe thunderstorm capable of producing a tornado
was located over Hedrick, or 11 miles northeast of Ottumwa, moving
northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Wapello County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4109 9237 4112 9241 4116 9241 4116 9218
      4113 9218
TIME...MOT...LOC 0059Z 236DEG 41KT 4117 9233 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Martin
383 
WWUS53 KDMX 060105
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
705 PM CST Sat Mar 5 2022

IAC179-060115-
/O.EXP.KDMX.TO.W.0017.000000T0000Z-220306T0115Z/
Wapello IA-
705 PM CST Sat Mar 5 2022

...THE TORNADO WARNING FOR NORTHEASTERN WAPELLO COUNTY WILL EXPIRE AT
715 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM CST for southeastern
Iowa.

LAT...LON 4109 9237 4112 9241 4116 9241 4116 9218
      4113 9218
TIME...MOT...LOC 0105Z 236DEG 41KT 4120 9227 

$$

Martin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Mar 5, 5:25 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 5, 5:25 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
525 PM CST Sat Mar 5 2022

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 248 PM CST Sat Mar 5 2022

Key Messages:

- Severe weather possible through this evening, then windy at
  times tonight.
- Light snow Sunday night into Monday morning, mainly southeast.
- Potential widespread snowfall around Thursday.

An active early spring weather pattern is underway. A large 500 mb
trough stretches from the plains of central Canada southwestward
down the Rockies and into the Las Vegas region. A strong leading
impulse that ejected out of the trough has closed off as its
moving near the Nebraska/South Dakota border this afternoon. At
the surface a cyclone has rapidly developed on the leading flank
of the 500 mb trough and is rocketing northeastward from
northeastern Kansas into Iowa, producing several waves of
thunderstorms with a potential for severe weather and tornadoes
from southwestern into central and south central Iowa in the next
several hours. The surface low and its trailing cold front and
attendant storms should sweep out of our service area later in the
evening, likely exiting our east around 02Z or so, after which
strong northwest winds will spread across the region, pumping in
colder air with some light wraparound precipitation in the form of
a wintry mix briefly affecting our northwestern and northern
counties tonight, but with little accumulation. Ongoing wind
advisory looks solid, but did push back the start time a couple
hours due to a bit slower evolution of the system than previously
forecast.

Sunday will be cool but quiet in Iowa, but by late in the day the
bulk of the vorticity associated with the southern extent of the
500 mb trough will have moved from the southwestern U.S. up into
the High Plains, and will subsequently scrape across Iowa and
Missouri later Sunday night into Monday morning. As it does so, it
will spread light precipitation across much of the state, but
mainly the southeast two thirds or so. Forecast soundings show
snow much more persistently today, as opposed to previous runs
indicating more potential for freezing rain at times, and have
trended the forecast to all snow for the event. Even so,
accumulations are expected to remain light, around an inch or two
in our southeast. The impacts should be minor, but if the snow
lingers into the Monday morning commute it may result in some
slick roads.

From midday Monday through Tuesday night a respite is in store,
with benign and dry weather and temperatures rebounding into the
40s on Tuesday afternoon. By Wednesday however, a large 500 mb
gyre will be set up over Hudson Bay, with a broad trough swinging
around its southwest flank into the northern U.S. Rockies. As this
rotates eastward it will affect our region later in the week, with
long range models painting a swath of accumulating snowfall right
across Iowa between Wednesday night and Thursday night. Forecast
temperatures and soundings indicate snow as the most likely
precipitation type, but there may be an opportunity for a rain mix
in southern Iowa if temperatures warm enough on Thursday. Will
refine the forecast for this system in the coming days.
Regardless, the passage of the aforementioned trough and
subsequent northwesterly steering flow will send temperatures
plummeting by the end of the week, with Friday afternoon highs
likely only in the 20s to perhaps lower 30s - well below seasonal
normals. Winter is not done yet folks.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 524 PM CST Sat Mar 5 2022

Thunderstorms will affect the terminals at times over the next
couple of hours before clearing out. IFR or lower conditions are
expected in and near storms, most likely at DSM before 01Z and ALO
and OTM through about 02Z. Otherwise, low ceilings and fog are
producing LIFR/VLIFR conditions at FOD and MCW and this may
persist for several hours this evening before the clouds and fog
lift out. Strong and gusty WNW winds will then surge in, resulting
in 20 KT crosswinds at times on some runways overnight. On Sunday
clouds will clear out and winds will gradually diminish.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM CST Sunday for IAZ034>039-044>050-
057>062-070>075-081>086-092>097.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Mar 5, 12:25 PM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1225 PM CST Sat Mar 5 2022

IAZ004>007-015>017-023>028-033>039-044>050-057-058-070-061830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Cass-
1225 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk for severe weather later this afternoon
into early this evening. Damaging wind gusts, tornadoes, and hail
will be possible during this timeframe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rainfall from the Saturday storms will runoff into area rivers
and cause within bank rises. Where river ice remains, particularly
over northern Iowa, it is possible ice jams could develop and
cause localized flooding Sunday or early next week.

A wintry mix and snow is possible Sunday night into Monday. At
least minor snow accumulations are possible with the highest
confidence in accumulations over southeastern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

IAZ059>062-071>075-081>086-092>097-061830-
Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
1225 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is an enhanced risk for severe weather later this afternoon
into early this evening. Damaging wind gusts, tornadoes, and hail
will be possible during this timeframe.

A Wind Advisory is in effect for central and southern Iowa
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rainfall from the Saturday storms will runoff into area rivers
and cause within bank rises. Where river ice remains, particularly
over northern Iowa, it is possible ice jams could develop and
cause localized flooding Sunday or early next week.

A wintry mix and snow is possible Sunday night into Monday. At
least minor snow accumulations are possible with the highest
confidence in accumulations over southeastern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

In the hours before

Local storm report, Mar 5, 6:19 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TORNADO          KELLOGG                 41.72N 92.91W
03/05/2022                   JASPER             IA   AMATEUR RADIO

            TORNADO REPORTED ON THE GROUND NORTHEAST OF
            KELLOGG VIA NWSCHAT.

&&

AV
Local storm report, Mar 5, 6:20 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TORNADO          4 WSW LAMBS GROVE       41.68N 93.15W
03/05/2022                   JASPER             IA   PUBLIC

            TORNADO DAMAGE VIA SPOTTER NETWORK - 18
            WHEELER OVERTURNED (SN#52273).

&&

AV
Local storm report, Mar 5, 6:24 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TORNADO          1 ESE PLEASANT HILL     41.58N 93.50W
03/05/2022                   POLK               IA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORT OF MULTIPLE HOUSES
            IN AREA LEVELED VIA NWSCHAT.

&&

AV
Local storm report, Mar 5, 6:25 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TORNADO          3 ESE CHARITON          41.00N 93.26W
03/05/2022                   LUCAS              IA   TRAINED SPOTTER

            TORNADO DAMAGE REPORT VIA SPOTTER NETWORK -
            - SIGNIFICANT STRUCTURE DAMAGE FROM EARLIER
            TORNADO. LOTS OF BUILDINGS AND SOME HOMES
            DAMAGE. GAS LEAKING. MAJOR TREE DAMAGE
            (SN#52274).

&&

AV
Local storm report, Mar 5, 6:27 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 SSW WAUKEE            41.57N 93.88W
03/05/2022  E0.25 INCH       DALLAS             IA   TRAINED SPOTTER

            SPOTTER REPORT OF PEA SIZED HAIL SSW OF
            WAUKEE.

&&

AV
Local storm report, Mar 5, 6:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TORNADO          ALLERTON                40.71N 93.37W
03/05/2022                   WAYNE              IA   TRAINED SPOTTER

            DESTROYED TRAILER HOME, HEAVILY DAMAGED
            RESIDENCY ON THE SOUTH SIDE OF TOWN. TREES
            DOWN. SPOTTER ID: WN400.

&&

AJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:03 PM CSTTornado Warning Tornado observedDMXJasper, Marshall, Poweshiek, Tama57 min
Mar 5, 6:11 PM CSTTornado WarningDMXMahaska, Marion, Monroe19 min
Mar 5, 6:15 PM CSTTornado WarningDMXMahaska, Monroe, Wapello30 min
Mar 6, 2:46 PM CSTWinter Weather AdvisoryDMXAdair, Adams, Appanoose, Black Hawk, Boone, Cass and 24 more17 hr

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.